Electrolytes Question #47

Question

A client is prescribed spironolactone. Because of which additional medication should the nurse monitor the client for hyperkalemia?

Answers

  1. Metoprolol
    • Rationale:
  2. Carvedilol
    • Rationale:
  3. Mannitol
    • Rationale:
  4. Lisinopril
    • Rationale:

Overview

Explanation

The correct answer is D. Taking lisinopril with spironolactone may significantly increase potassium levels in the blood, which can lead to hyperkalemia. In severe cases, it may cause kidney failure, muscle paralysis, irregular heart rhythm, and cardiac arrest. Metoprolol, carvedilol, and mannitol when taken with spironolactone will not cause hyperkalemia.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale